Alert archive / Kansas / Red Flag Warnings in 2008
Red Flag Warning 1, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Mar 12, 2008, 12:40 PM CDT for 4 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2008, 12:40 PM CDT (17:40 UTC)
- Expired
- Mar 12, 2008, 5:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Hastings, NE
Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 5.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3362 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KGID 121740 RFWGID RED FLAG WARNING NATIONAL WEATHER SERVICE HASTINGS NE 1240 PM CDT WED MAR 12 2008 KSZ005-006-017-018-122200- /O.NEW.KGID.FW.W.0001.080312T1740Z-080312T2200Z/ PHILLIPS-SMITH-ROOKS-OSBORNE- 1240 PM CDT WED MAR 12 2008 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON. UNSEASONABLY WARM TEMPERATURES WILL ALLOW RELATIVE HUMIDITY VALUES TO FALL INTO THE 15 TO 20 PERCENT RANGE THIS AFTERNOON. THESE DRY CONDITIONS COMBINED WITH NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 35 MPH WILL CREATE CRITICAL FIRE WEATHER CONDITIONS DURING THE AFTERNOON. THE WINDS WILL BEGIN TO DIMINISH LATE THIS AFTERNOON...AND RELATIVE HUMIDITIES WILL BEGIN TO RECOVER AS WELL. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS83 KGID 122204 RFWGID RED FLAG WARNING NATIONAL WEATHER SERVICE HASTINGS NE 504 PM CDT WED MAR 12 2008 KSZ005-006-017-018-122315- /O.EXP.KGID.FW.W.0001.000000T0000Z-080312T2200Z/ PHILLIPS-SMITH-ROOKS-OSBORNE- 504 PM CDT WED MAR 12 2008 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING IS NO LONGER IN EFFECT. WINDS HAVE DECREASED LATE THIS AFTERNOON WHILE HUMIDITY LEVELS HAVE STARTED TO INCREASE OVER PORTIONS OF NORTH CENTRAL KANSAS. FOR THIS REASON THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE AT 5 PM. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 12, 10:23 AM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Mar 12, 10:23 AM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1023 AM CDT WED MAR 12 2008 .UPDATE...JUST SENT UPDATE TO INCREASE WIND SPEEDS BEHIND SURFACE TROUGH PASSING THROUGH THE AREA. NORTHWEST WINDS GUSTING PRETTY GOOD WITH PRESSURE RISES JUST BEHIND THE TROUGH. SHOULD STAY BREEZY TO WINDY BEHIND THE INITIAL PRESSURE SURGE BUT THINK WINDS WILL DIE BACK DOWN A BIT BEHIND THIS INITIAL SURGE. STRONGEST WINDS WILL BE ACROSS THE NORTHERN HALF TO TWO THIRDS OF THE CWA...AND A LITTLE WEAKER SOUTH. ALSO ADJUSTED SKY GRIDS FOR LATEST TRENDS AND TWEAKED DEWPOINTS. && .PREV DISCUSSION... /ISSUED 541 AM CDT WED MAR 12 2008/ AVIATION...12Z KGRI TAF. VFR CONDITIONS ARE EXPECTED THROUGHOUT THE FORECAST. THE PRIMARY FORECAST CONCERN WILL BE GUSTY NORTHWEST WINDS BY LATE MORNING THROUGH THE AFTERNOON. THESE WINDS WILL EVENTUALLY LIGHTEN UP TOWARDS EVENING. PREV DISCUSSION... /ISSUED 318 AM CDT WED MAR 12 2008/ DISCUSSION...MAIN FORECAST CONCERNS WILL BE PRECIPITATION LATE TONIGHT THROUGH FRIDAY NIGHT AND TEMPERATURES THROUGH THE PERIOD. CURRENT SATELLITE AND SURFACE OBSERVATIONS SHOW SOME MAINLY HIGH CLOUDS SPREADING INTO THE WESTERN PART OF THE FORECAST AREA. SURFACE WINDS ARE LIGHT AND VARIABLE AT THE BASE OF THE SURFACE TROUGH. EXPECT THAT THE TROUGH WILL MOVE THROUGH THE AREA EARLY TODAY AND WINDS WILL TURN TO THE NORTHWEST THIS AFTERNOON. COOLER AIR MOVES IN THIS AFTERNOON...BUT TEMPERATURES AT 850MB REMAIN FAIRLY WARM SO EXPECT THAT TEMPERATURES WILL CONTINUE TO BE WELL ABOVE NORMAL. A WEAK UPPER LEVEL WAVE MOVES THROUGH LATE TONIGHT AND THERE MAY BE A FEW LIGHT SHOWERS LATE TONIGHT. THE LOWER LEVELS REMAIN FAIRLY DRY AND PRECIPITATION SHOULD BE VERY LIGHT. ANOTHER UPPER WAVE MOVES INTO THE AREA ON THURSDAY. THERE IS NOT AN ABUNDANCE OF MOISTURE AVAILABLE...BUT SHOULD STILL HAVE SOME SHOWERS IN THE SOUTH WHERE THE MOISTURE IS THE BEST. TEMPERATURES CONTINUE TO COOL OFF...BUT STILL ARE ABOVE NORMAL. BY THURSDAY NIGHT ANOTHER WAVE MOVES THROUGH AND THERE IS BETTER MOISTURE AVAILABLE SO EXPECT THAT THERE WILL BE A CHANCE FOR SOME PRECIPITATION. WITH THIS SYSTEM COOLER AIR FILTERS DOWN INTO THE AREA LATE AT NIGHT. MODEL SOUNDINGS INDICATE THAT THE PRECIPITATION SHOULD BE MOSTLY RAIN...BUT BY LATE THURSDAY NIGHT AND FRIDAY MORNING TEMPERATURES NEAR THE SURFACE ARE CLOSE TO FREEZING AND THERE COULD BE A LITTLE SNOW MIXED IN OR EVEN CHANGE OVER TO SNOW FOR A SHORT PERIOD...ESPECIALLY IN THE NORTHERN PART OF THE FORECAST AREA. ON FRIDAY TEMPERATURES WARM UP AGAIN AND THE PRECIPITATION WILL BE ALL RAIN AGAIN. COLDER AIR FINALLY MOVES INTO THE AREA FRIDAY NIGHT AND THE RAIN WILL BE MIXED WITH AND EVENTUALLY CHANGE OVER TO SNOW IN THE NORTHERN PART OF THE FORECAST AREA. MADE NO CHANGES TO SATURDAY AND BEYOND. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Mar 12, 5:01 AM CDT, 7 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 501 AM CDT WED MAR 12 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131215- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 501 AM CDT WED MAR 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE FOR A MIX OF RAIN AND SNOW AND POSSIBLY LIGHT ACCUMULATIONS OF SNOW ACROSS THE OUTLOOK AREA FRIDAY NIGHT. A STRONGER STORM SYSTEM MOVING ONTO THE PLAINS FROM THE WEST COAST WILL AFFECT THE ENTIRE OUTLOOK AREA...AND COULD MAKE FOR AN INTERESTING SUNDAY TO MONDAY NIGHT TIME FRAME. A MIX OF RAIN AND SNOW IS POSSIBLE...BEFORE CHANGING OVER TO MOSTLY SNOW MONDAY NIGHT. THERE IS STILL QUITE A BIT OF UNCERTAINTY WITH THIS SYSTEM...SO PLEASE CONTINUE TO CHECK BACK FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
Nearby
Red Flag Warnings in Kansas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.